I’ve been taking birth control pills since I was 15. My gynecologist at the time wrote me a prescription because my periods were coming every two weeks, which was unbearable (and messy!). Now, at 23, I’ve been taking some form of hormonal birth control for seven years, and I didn’t realize how much I truly needed it until recently, during one terrible two-week stretch when I lost my pack. The resulting side effects and hassle trying to get a new prescription were truly a nightmare.
I’m not usually a forgetful person, but somewhere between rushing to catch a train, packing for a weekend trip, and bundling up in the cold weather, I dropped my pill pack. I noticed they were missing the next day, and I practically tore apart my apartment and still couldn’t find them. Searching my desk at work didn’t yield any results, either. After one more round of turning all my bags and pockets inside out, I was resigned to the fact that this pack was lost, and I’d have to get a new one.
RELATED: 16 Worst Birth Control Mistakes
It was day four of no pills by the time I submitted a refill request to my pharmacy, and I was already starting to feel a little weird. I was getting moodier, very anxious, and super achy all over—basically normal PMS but on steroids. By day five, my pharmacy told me it was too soon to fill my prescription and my insurance wouldn’t cover it. My symptoms were getting worse, but they weren’t bad enough for me to want to fork over $50 for a new pack when I should be getting it for free.
I’m busy and I hate talking on the phone, so I wasn’t in a huge rush to call my insurance company. I’ll just go off them and get my period and then start a new pack at the normal time, I thought. It’ll be annoying but overall no big deal. I was wrong, wrong, and wrong. I started spotting the next day, but I also started getting awful headaches. I’m no stranger to headaches, but these were much worse than I had experienced. The pain would start behind my eyes and radiate sharply to the back of my head. Ibuprofen did nothing, and so I would sit for hours saddled with an unbeatable headache on top of my cramps, achy joints, and generally moody attitude.
After a little over a week, I gave in and called my insurance company. I explained that I had lost my pack and I needed an emergency refill. They were less than helpful. It turns out that it’s really, really hard—at least with my insurance—to get a pill pack refilled before the normal time. They gave me the runaround for days. Meanwhile, my bad headaches turned into something I had never experienced before: migraines. Sitting at my desk at work and looking at a computer monitor bathed in florescent lights made me want to throw up. Relief only came after lying down in a quiet, dark room with my hands over my eyes.
At this point, it was actually the normal time for my prescription to get refilled. With a massive headache, I rushed over to my pharmacy and got a new pack of pills for the usual price of $0.00 per my insurance. I’m happily back on them with no side effects to report. But the whole experience made me wonder if this is a normal thing. Do women everywhere have weird withdrawal symptoms when they stop taking hormonal birth control, or was I a special case?
I posed the question to Sara Twogood, MD, assistant professor of clinical obstetrics and gynecology at the University of Southern California Keck School of Medicine. She said these symptoms aren’t unheard of, but they likely had nothing to do with “pill withdrawal” and everything to do with biology. If you had bad period symptoms before you went on birth control pills, she says, those symptoms will return once the hormones in them are out of your system.
“A lot of women go on it for acne or PMS, there are so many different benefits,” Dr. Twogood says. “If you went on it to begin with because of irregular periods, for example, when you stop it, there’s a pretty good chance you’re going to have irregular periods again.”
RELATED: 11 Health Risks Linked to Migraines
Because most women have been on hormonal birth control for years by the time they decide they want to stop taking it, Dr. Twogood says it’s common to not put two and two together and realize the symptoms they had before the pill have returned. But what about the migraines I experienced? I had never in my life suffered such bad headaches, and I definitely didn’t get those before I started the birth control pills.
Dr. Twogood says I probably developed a propensity for having migraines in the seven years since I started taking hormonal birth control, and the pills were just suppressing them. So I guess I have that to look forward to when I decide to go off of them again. As for women who are struggling with their symptoms after saying goodbye to their birth control pills, Dr. Twogood urges them to take four months and track their symptoms to try to spot a pattern—because it’s not always the birth control pills that re to blame.